Missouri, 2007

Winter Storm in Missouri, January 20, 2007

January 20, 2007 · NWS SGF · 33 events in 33 counties and zones

A fast moving storm system brought several forms of precipitation to extreme southeast Kansas and the Missouri Ozarks. The combination of rain, freezing rain, sleet, and snow were observed in numerous counties.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A fast moving storm system brought several forms of precipitation to extreme southeast Kansas and the Missouri Ozarks. The combination of rain, freezing rain, sleet, and snow were observed in numerous counties. For areas along and north of a line from McCune, Kansas to Eldon, Missouri, mainly snow fell with accumulations ranging from five to seven inches. Elsewhere, sleet and freezing rain accumulations ranged from one quarter of an inch to around an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 20, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 20, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CST SAT JAN 20 2007

...SIGNIFICANT SNOW AND SLEET ACCUMULATIONS TONIGHT...

.DISCUSSION...

SNOW HAD SPREAD NORTHEAST ACROSS SOUTHEAST KANSAS AND MUCH OF THE
MISSOURI OZARKS SATURDAY AFTERNOON. THE SNOW HAS BEEN MIXED WITH
SLEET AT THE ONSET OF THE PRECIPITATION ESPECIALLY NEAR THE ARKANSAS
BORDER. THE UPPER LOW RESPONSIBLE FOR THIS PRECIPITATION WAS
TRACKING NORTHEAST OUT OF NEW MEXICO. SNOWFALL DEVELOPMENT THIS
AFTERNOON WAS SUPPORTED BY INCREASING DEEP ISENTROPIC ASCENT AND THE
ENTRANCE REGION OF THE POLAR JET. SUBTLE WARM LAYERS DEPICTED ON 18Z
SPRINGFIELD SOUNDING HAD BEEN OVERCOME AS LOWER TROPOSPHERIC COLUMN
SATURATED. HOWEVER RECEIVING REPORTS OF SOME RAIN AT 21Z IN CHEROKEE
COUNTY KANSAS UNDERNEATH MORE INTENSE RADAR RETURNS.

AS THE UPPER LOW APPROACHES THIS EVENING SYNOPTIC SCALE LIFT WILL BE
ENHANCED BY INCREASING DIFFLUENCE ALOFT. IN ADDITION WARM AIR/THETA-
E WILL INCREASE AS THE LOW LEVEL JET STRENGTHENS. SNOW WILL CONTINUE
THROUGH THE EVENING BUT SOME QUESTION ABOUT SLEET POTENTIAL. THE
ZERO LINE AT 850 MB EXTENDS ACROSS FAR NORTHERN ARKANSAS AT 20Z AND
MODEL SOUNDINGS SUGGEST SOME SUBTLE WARMING WILL TAKE PLACE THIS
EVENING ABOVE 850 MB. EXPECT THE SLEET TO MIX IN WITH THE SNOW AT
TIMES MAINLY ALONG AND SOUTH OF I-44. PRECIPITATION MAY GO TO ALL
SLEET AND MIX WITH RAIN IN FAR SOUTH CENTRAL MISSOURI. THE EXTENT OF
SLEET WILL COMPLICATE SNOW ACCUMULATION POTENTIAL. HOWEVER STILL
EXPECT 3 TO 5 INCHES WITH LOCAL AMOUNTS NEAR 6 INCHES MAINLY NORTH
OF I-44. SOME CONCERN SLEET COULD APPROACH 1/2 INCH ACROSS FAR
SOUTHERN MISSOURI. THERE IS AN OUTSIDE CHANCE FOR SOME FREEZING RAIN
BUT PROGGED SOUNDINGS MORE SUPPORTIVE OF A SNOW SLEET MIX. WILL
REPLACE PORTIONS IF NOT ALL OF THE SNOW ADVISORY WITH A WINTER
WEATHER ADVISORY FOR THE POTENTIAL MIX OF PRECIPITATION.

PRECIPITATION WILL TAPER OFF LATE TONIGHT INTO SUNDAY MORNING AS THE
UPPER LOW LIFTS NORTHEAST ACROSS THE UPPER MIDWEST AND THE WARM
CONVEYOR BELT IS SHUNTED EAST. EXPECT ONLY MODEST RISES IN
TEMPERATURES SUNDAY AS STRATUS REMAINS ACROSS THE AREA. PROGGED
SOUNDINGS SUPPORT DRIZZLE OR FREEZING DRIZZLE SUNDAY INTO SUNDAY
NIGHT.

FOSTER

LONG TERM (MONDAY THROUGH TUESDAY)...

UPPER TROUGH PUSHES THROUGH MONDAY AFTERNOON. SHOULD KEEP US IN SOME
CLOUDINESS AND COLDER TEMPERATURES THROUGH MOST OF THIS TIME PERIOD.
BEING OUT OF THE NORTHWEST AND WITH NO GULF MOISTURE TAP...WE SHOULD
BE DRY PRECIPITATION WISE.

WEDNESDAY ON...ANOTHER NORTHERN SHORTWAVE BEGINS TO PUSH INTO THE
CENTRAL U.S. LATE TUESDAY NIGHT INTO WEDNESDAY. START TO SEE A
RETURN OF GULF MOISTURE AS GFS SHOWING MODEST QPFS INTO CENTRAL
ARKANSAS. THIS MOISTURE QUICKLY PUSHES OFF TO THE EAST AS THE TROUGH
PASSES...SO DO NOT THINK WE SHOULD SEE ANY WIDESPREAD POPS. KEPT SLT
CHC POPS GOING ACROSS EASTERN HALF OF THE CWA. COLD AIR STAYS FIRMLY
IN PLACE WITH NORTH TO NORTHWEST FLOW. LOOKING AT LOW TO MID 30S FOR
HIGHS THROUGH MOST OF THE WEEK AND HIGH TEENS TO LOW 20S FOR LOWS.

GCC

&&

.AVIATION...

THE MAIN AVIATION FORECAST CHALLENGE WAS DETERMINING PRECIPITATION
TYPE THROUGH THE EVENING AND OVERNIGHT HOURS.  AN ELEVATED AREA OF
WARMER TEMPERATURES CAUSED SNOW TO CHANGE OVER TO RAIN AND FREEZING
RAIN FOR MOST AREAS OF SOUTHERN MISSOURI (INCLUDING JOPLIN AND
SPRINGFIELD AIRPORTS).  WEST CENTRAL MISSOURI TO CENTRAL MISSOURI
ARE STILL DEALING WITH ALL SNOW...WHERE ACCUMULATIONS HAVE EXCEEDED
2 INCHES IN MANY LOCATIONS.  LOOK FOR WINDS TO REMAIN OUT OF THE
EAST SOUTHEAST OVERNIGHT...WHILE CEILINGS AND VISIBILITIES FALL
GRADUALLY INTO MVFR AND IFR OVERNIGHT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FOR ALL OF THE MISSOURI OZARKS THROUGH
SUNDAY MORNING.
KS...WINTER WEATHER ADVISORY FOR SNOW ADVISORY FOR CHEROKEE...
CRAWFORD...AND BOURBON COUNTIES THROUGH SUNDAY MORNING.

WFO SGF
Hazardous weather outlook, Jan 20, 1:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT JAN 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

...ACCUMULATING SNOW AND SLEET THROUGH EARLY SUNDAY MORNING...

.DAY ONE...TODAY AND TONIGHT.

  LIGHT TO MODERATE SNOW AND SLEET WILL SPREAD ACROSS SOUTHEAST
  KANSAS AND THIS MISSOURI OZARKS THIS AFTERNOON AND EVENING. TOTAL
  SNOW AND SLEET ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY EARLY
  SUNDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SOUTHEAST WINDS OF
  10 TO 20 MPH WITH GUSTS TO 25 MPH WILL ALSO DEVELOP TONIGHT.
  PLEASE REFER TO THE SNOW AND WINTER WEATHER ADVISORIES CURRENTLY
  IN EFFECT FOR THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  LIGHT SNOW AND SLEET WILL END EARLY SUNDAY MORNING ACROSS THE
  OUTLOOK AREA. PATCHES OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE
  FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT WHICH MAY RESULT IN
  VERY MINOR ICE ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

  EMERGENCY MANAGEMENT AND SPOTTERS ARE ENCOURAGED TO RELAY SNOW AND
  SLEET ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD
  MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jan 20, 4:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             LAMAR                   37.49N 94.28W
01/20/2007  M2.0 INCH        BARTON             MO   CO-OP OBSERVER

            LIGHT SNOW CONTINUES TO FALL.

&&

GAGAN
Local storm report, Jan 20, 4:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             CROSS TIMBERS           38.02N 93.23W
01/20/2007  M2.0 INCH        HICKORY            MO   TRAINED SPOTTER

&&

GAGAN
Local storm report, Jan 20, 4:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     SNOW             STOCKTON                37.70N 93.80W
01/20/2007  M2.0 INCH        CEDAR              MO   BROADCAST MEDIA

&&

GAGAN
Local storm report, Jan 20, 5:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             DIXON                   37.99N 92.09W
01/20/2007  M1.5 INCH        PULASKI            MO   TRAINED SPOTTER

            SNOW COVERING ROADWAYS

&&

GAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 winter storm. Local standard time, as filed.

Winter Storm, Barry

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Barry forecast zone
Reported by
Emergency Manager
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Winter Storm, Barton

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Barton forecast zone
Reported by
Emergency Manager
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Winter Storm, Camden

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Camden forecast zone
Reported by
Emergency Manager
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Cedar forecast zone
Reported by
Emergency Manager
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Winter Storm, Christian

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Christian forecast zone
Reported by
Emergency Manager
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Winter Storm, Dade

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Dade forecast zone
Reported by
Emergency Manager
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Dallas forecast zone
Reported by
Emergency Manager
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Winter Storm, Dent

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Dent forecast zone
Reported by
Emergency Manager
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Douglas forecast zone
Reported by
Emergency Manager
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Greene forecast zone
Reported by
Emergency Manager
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Winter Storm, Howell

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Howell forecast zone
Reported by
Emergency Manager
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Jasper forecast zone
Reported by
Emergency Manager
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Winter Storm, Laclede

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Laclede forecast zone
Reported by
Emergency Manager
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Winter Storm, Hickory

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Hickory forecast zone
Reported by
Emergency Manager
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Winter Storm, Maries

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Maries forecast zone
Reported by
Emergency Manager
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Winter Storm, McDonald

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
McDonald forecast zone
Reported by
Emergency Manager
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Winter Storm, Miller

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Miller forecast zone
Reported by
Emergency Manager
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Winter Storm, Newton

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Newton forecast zone
Reported by
Emergency Manager
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Winter Storm, Ozark

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Ozark forecast zone
Reported by
Emergency Manager
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Winter Storm, Phelps

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Phelps forecast zone
Reported by
Emergency Manager
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Polk forecast zone
Reported by
Emergency Manager
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Pulaski forecast zone
Reported by
Emergency Manager
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Winter Storm, Shannon

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Shannon forecast zone
Reported by
Emergency Manager
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
St. Clair forecast zone
Reported by
Emergency Manager
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Winter Storm, Taney

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Taney forecast zone
Reported by
Emergency Manager
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Winter Storm, Stone

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Stone forecast zone
Reported by
Emergency Manager
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Winter Storm, Texas

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Texas forecast zone
Reported by
Emergency Manager
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Winter Storm, Vernon

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Vernon forecast zone
Reported by
Emergency Manager
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Webster forecast zone
Reported by
Emergency Manager
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Wright forecast zone
Reported by
Emergency Manager
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13085, 13086, 13087, 13088, 13098, 13105, 13106, 13107, 13109, 13110, 13111, 13113, 13128, 13143, 13145, 13146, 13147, 13148, 13149, 13150, 13151, 13159, 13163, 13167, 13173, 13176, 13177, 13179, 13180, 13181, 13182, 13184, 13185.